Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 91, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 1, 2008, 8:45 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 8:45 PM EDT (00:45 UTC)
- Expired
- Jun 1, 2008, 9:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Greene County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 9:03 PM EDT | TSTM WND DMG | Farmville, NC | TREES DOWN ACROSS THE ROAD IN FARMVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2220 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 020045
SVRMHX
NCC079-147-020130-
/O.NEW.KMHX.SV.W.0091.080602T0045Z-080602T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
845 PM EDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GREENE COUNTY IN EASTERN NORTH CAROLINA...
NORTHERN PITT COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...WINTERVILLE...GREENVILLE...
FARMVILLE...
* UNTIL 930 PM EDT
* AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF BRUCE TO
LINDELL...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
TARBORO TO 12 MILES WEST OF FARMVILLE...AND MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CASTORIA BY 900 PM EDT...
LIZZIE AND FARMVILLE BY 910 PM EDT...
BRUCE...BELL ARTHUR AND BETHEL BY 920 PM EDT...
STATON...HOUSE...GREENVILLE AND WINTERVILLE BY 930 PM EDT...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3552 7737 3546 7784 3557 7784 3576 7753
3581 7748 3581 7745 3584 7740 3579 7728
3576 7726 3575 7723
TIME...MOT...LOC 0045Z 261DEG 21KT 3583 7760 3554 7778
$$
CULLEN2 follow-up statements
000
WWUS52 KMHX 020107
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
906 PM EDT SUN JUN 1 2008
NCC079-147-020130-
/O.CON.KMHX.SV.W.0091.000000T0000Z-080602T0130Z/
GREENE NC-PITT NC-
906 PM EDT SUN JUN 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHERN PITT AND NORTHERN GREENE COUNTIES...
AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BELL ARTHUR TO CASTORIA...
MOVING SOUTHEAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GREENVILLE...HOUSE AND 8 MILES SOUTH OF STATON BY 915 PM EDT...
BELLS FORK AND WINTERVILLE BY 920 PM EDT...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3552 7737 3546 7784 3557 7784 3576 7753
3581 7748 3581 7745 3584 7740 3579 7728
3576 7726 3575 7723
TIME...MOT...LOC 0106Z 295DEG 30KT 3562 7748 3553 7765
$$
CULLEN000
WWUS52 KMHX 020128
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
928 PM EDT SUN JUN 1 2008
NCC079-147-020138-
/O.EXP.KMHX.SV.W.0091.000000T0000Z-080602T0130Z/
GREENE NC-PITT NC-
928 PM EDT SUN JUN 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PITT AND NORTHERN
GREENE COUNTIES EXPIRES AT 930 PM EDT...
THE SEVERE WEATHER HAS PASSED AND THE WARNING WILL BE ALLOWED TO
EXPIRE.
TREES WERE BLOWN DOWN AS THE STORM MOVED THROUGH FARMVILLE AT 903 PM
EDT.
LAT...LON 3552 7737 3546 7784 3557 7784 3576 7753
3581 7748 3581 7745 3584 7740 3579 7728
3576 7726 3575 7723
TIME...MOT...LOC 0128Z 295DEG 30KT 3550 7736
$$
CULLENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:25 PM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jun 1, 4:25 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 425 PM EDT SUN JUN 1 2008 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT. WEAK HIGH PRES WILL BUILD IN FROM THE NW MON AND BE OVER THE AREA MON NIGHT AND TUE. THE HIGH WILL MOVE OFFSHORE WED WITH ANOTHER FRONT APPROACHING FROM THE N THU AND FRI. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... WDLY SCT CONVECTIVE ACTIVITY DEVELOPING ON SOUND BREEZE AND PIEDMONT TROF BOUNDARIES. COLD FRONT IS STILL WELL N OF AREA BUT WILL DROP INTO TROF THIS EVENING AND PUSH OFFSHORE OVERNIGHT. CHC OF TSTMS WILL CONTINUE THIS EVENING WITH SFC BNDRY AND UPR LVL SUPPORT...THEN GRADUALLY DIMINISH OVERNIGHT AS FRONT PUSHES THROUGH. WITH HIGH INSTABILITY AND CAPE...ISOLATED SVR WILL REMAIN PSBL. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/... DUE TO PROBLEMS WITH 12Z GFS RUN...RELIED ON NAM12. WEAK HIGH PRES WILL BUILD OVER AREA MON THEN GRADUALLY MOVE OFFSHORE REST OF PERIOD. WITH RELATIVELY DRY AND STABLE CONDITIONS...NO POPS THROUGH EARLY WED. RETURN TO WARM SECTOR ON WED AND KEPT 20 POPS INLAND FOR PSBL AFTN CONVECTIVE ACTIVITY. TEMPS NEAR NORMAL MON-TUE...THEN WARMER WED. && .LONG TERM /THURSDAY THROUGH SUNDAY/... RIDGING SFC AND ALOFT WILL LEAD TO EARLY START TO SUMMER-LIKE PATTERN WITH BERMUDA HIGH EXTENDING OVER AREA...THERMAL TROF INLAND AND FRONTS REMAINING MAINLY N AND W OF AREA. TEMPS ABOVE NORMAL BUT DID NOT GO AS HIGH AS HPC NUMBERS FOR MAX TEMPS...KEPT MAINLY IN LOW 90S INLAND. 20 POPS EACH DAY FOR PSBL DIURNAL CONVECTIVE ACTIVITY. && .AVIATION /20Z TODAY THROUGH FRIDAY/... SCATTERED CU HAVE DEVELOPED OVER THE PAST FEW HOURS AND WILL CONTINUE TO DO SO FOR THE REMAINDER OF THE AFTERNOON. SCATTERED THUNDERSTORMS WILL AFFECT THE 4 AREA TERMINALS LATE AFTERNOON INTO THE EARLY EVENING. AS A WEAK BOUNDARY DROPS SOUTH THROUGH THE AREA THIS EVENING SOME WIDELY SCATTERED CONVECTION IS POSSIBLE OVERNIGHT. HAVE HANDLED BOTH SITUATIONS WITH CB CLOUD GROUPS AND VCNTY SHOWERS REMARKS. SURFACE FLOW WILL VEER FROM WEST THIS EVENING...LIGHT AND VARIABLE OVERNIGHT TO NORTHEAST ON MONDAY. ONLY HIGH BASED SCATTERED CU EXPECTED MONDAY. VFR CONDITIONS FOR THE REMAINDER OF THE WEEK. HIGH PRESSURE WILL BE ANCHORED OVER THE CENTRAL ATLANTIC WITH A SOUTHWEST WIND FLOW. && .MARINE... WEAK BOUNDARY WILL DROP SLOWLY SOUTH THROUGH THE WATERS TONIGHT AND WILL BE TO THE SOUTH ON MONDAY. WINDS WILL VEER OVERNIGHT BECOMING NORTHEAST THROUGHOUT ON MONDAY. NOT MUCH OF A SURGE BEHIND THE FEATURE SO SMALL CRAFT CONDITIONS NOT EXPECTED. HIGH PRESSURE WILL PASS JUST TO THE NORTH ON MONDAY...AND OFF THE SOUTHEAST COAST TUESDAY. A SOUTHWEST FLOW IS EXPECTED FOR THE REST OF THE WEEK AS THE HIGH WILL REMAIN ANCHORED OVER THE CENTRAL ATLANTIC WITH ITS WESTERN EDGE EXTENDING INTO THE SOUTHEAST STATES. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JBM NEAR TERM...JBM SHORT TERM...JBM LONG TERM...JBM AVIATION...HSA MARINE...HSA
Hazardous weather outlook, Jun 1, 5:35 AM EDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 535 AM EDT SUN JUN 1 2008 NCZ029-044>047-079>081-090>094-020945- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 535 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. NCZ095-098-103-104-020945- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 535 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS SOUTH TO SURF CITY. SCATTERED THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, Jun 1, 7:53 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 753 PM EDT SUN JUN 1 2008 NCZ045-046-020100- WASHINGTON-TYRRELL- 753 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT TYRRELL AND WASHINGTON COUNTIES UNTIL 900 PM EDT... AT 753 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER PLYMOUTH... MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROPER AT 805 PM EDT...CENTER OF PHELPS LAKE AT 820 PM EDT...CRESWELL AT 830 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HINSON... SCUPPERNONG...WESTOVER AND WOODLEY. SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CULLEN
Special weather statement, Jun 1, 8:00 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 800 PM EDT SUN JUN 1 2008 NCZ047-081-103-020100- EASTERN DARE-WESTERN DARE-WESTERN HYDE- 800 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT HYDE AND DARE COUNTIES UNTIL 900 PM EDT... AT 800 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN HYDE COUNTY...OR ABOUT 12 MILES NORTH OF ENGELHARD...MOVING EAST AT 28 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAKE WORTH AT 820 PM EDT...STUMPY POINT AT 825 PM EDT...RODANTHE...AND...WAVES AT 900 PM EDT. SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CULLEN
Local storm report, Jun 1, 8:23 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
823 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND GST JACKSONVILLE 34.76N 77.40W
06/01/2008 E60 MPH ONSLOW NC TRAINED SPOTTER
60MPH+ WINDS OBSERVED AT MEMORIAL HOSPITAL ON WESTERN
BLVD IN JACKSONVILLE.
&&
SJAMISONLocal storm report, Jun 1, 8:32 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
832 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL JACKSONVILLE 34.76N 77.40W
06/01/2008 E0.75 INCH ONSLOW NC PUBLIC
&&
SJAMISONSpecial weather statement, Jun 1, 8:39 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 839 PM EDT SUN JUN 1 2008 NCZ080-093-094-020145- BEAUFORT-PAMLICO-CRAVEN- 839 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND BEAUFORT COUNTIES UNTIL 945 PM EDT... AT 839 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NEW BERN... MOVING EAST AT 27 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OLYMPIA AT 845 PM EDT...REELSBORO AT 850 PM EDT...GRANTSBORO AT 900 PM EDT... ALLIANCE AT 905 PM EDT...BAYBORO AT 910 PM EDT...MARIBEL AT 915 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE SPRING HOPE...FOREST AND SILVER HILL. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CULLEN
Local storm report, Jun 1, 8:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
845 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL MAYSVILLE 34.90N 77.23W
06/01/2008 E0.50 INCH JONES NC PUBLIC
&&
SJAMISONThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:11 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 1, 8:11 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 34 min |
| Jun 1, 8:27 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jun 1, 8:30 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow | 30 min |
| Jun 1, 9:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jun 2, 12:27 AM EDT | Special Marine Warning | MHX | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.